Taking too much of a supplement can have serious consequences, even for otherwise healthy individuals. Vitamin A toxicity, potassium overload, and iron and zinc buildup are just some of the potential risks associated with taking too much of a supplement. According to Jessica Cording, a New York-based doctor, “there's no one size fits all” when it comes to supplements and risks. Taking an excessive amount of a supplement on a consistent basis can be dangerous. A recent study published in the Journal of the American Heart Association found that calcium-rich foods may help protect heart health, but calcium supplements may increase the risk of plaque building up in the arteries and causing heart damage.
Potassium supplements can also be risky for the heart if taken in excess. The mineral has the function of regulating the heartbeat, and taking too much can cause heart problems. Vitamin A toxicity occurs when there is too much vitamin A in the body. Symptoms may include nausea, vomiting, loss of appetite, abdominal pain, dizziness, irritability, drowsiness, headache, rash, increased intracranial pressure, coma, and even death. The maximum limit for adults is 3000 mcg per day. Excess selenium can cause hair loss, gastrointestinal disorders, fatigue, and mild nerve damage.
Too much vitamin C or zinc can cause nausea, diarrhea, and stomach cramps. If you notice any of these symptoms and suspect that you may have taken an excessive amount of a supplement, stop taking it immediately and call your doctor. It's important to talk to your doctor before taking any type of supplement. Even if you're not taking any medications and are in good health, your doctor can do a blood test to determine if you really need to take any supplements.